At least 30 of those cases were reported in Wisconsin, the CDC said in a statement Friday. "Our advice is to avoid vaping and e-cigarettes".
It also provided consultation to the Wisconsin, Illinois, Indiana, Minnesota, and California departments of health about the lung diseases linked to vaping, especially among teens and young adults.
Seizures are a potential side effect of nicotine toxicity, but a recent uptick in "reports of adverse experiences with tobacco products that mentioned seizures occurring with e-cigarette use (e.g., vaping) signal a potential emerging safety issue", the FDA said in April.
A cluster of pulmonary illnesses have appeared among primarily adolescents and young adults in 14 states since June of previous year.
"When containing THC, these products are illegal in the state of Wisconsin, but other vaping products may contain toxic chemicals that can damage lungs", he said. A handful of the cases have already found that the pulmonary illness could be linked to e-cigarette use among adolescents and young adults, though the CDC is actively probing an additional 94 cases to determine a definite cause.
Typically, patients report shortness of breath, cough, and fatigue, which worsen over the course of days or weeks to the point where they require hospitalization, according to the CDC.
Do you or anyone you know use electronic cigarettes? All of the patients reported that they had vaped in the weeks or months before falling ill.
While the CDC said that no evidence has, so far, shown that an infectious pulmonary disease is at play, it added that there is lack of clarity on whether the illness is associated with the e-cigarette devices or contaminated ingredients.
Some patients ended up in the intensive care unit, after having visited hospital with a range of symptoms. With an estimated 3.6 million middle and high-schoolers using vapes, doctors expect more cases similar to this mysterious illness will pop up in the future.